Missouri, 2008

Damaging Winds in Missouri, July 12, 2008

July 12, 2008 · NWS SGF · 2 events in 2 counties and zones

A severe thunderstorm caused damaging wind gusts in Stone County. A 60 mph wind gust was estimated in Taney County near Branson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A severe thunderstorm caused damaging wind gusts in Stone County. A 60 mph wind gust was estimated in Taney County near Branson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 12, 5:05 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 12, 5:05 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT SAT JUL 12 2008

...UPDATE TO AVIATION...

.DISCUSSION...

COLD FRONT EXTENDS FROM JUST NORTH OF ST. LOUIS TO OSAGE BEACH TO
FORT SCOTT. CLOUD COVER FROM CONVECTION FROM LAST NIGHT AND EARLY
THIS MORNING HAS KEPT TEMPERATURES AND INSTABILITY DOWN OVER
SOUTHEAST KS AND MUCH OF WESTERN MO. BREAKS IN THE CLOUD COVER
HAVE ALLOWED AREAS OVER THE EASTERN MO OZARKS TO DESTABILIZE WITH
NO CAP. RUC SHOWING MLCAPES AROUND 2000 J/KG OVER THE EASTERN
OZARKS...AND ANOTHER AREA OF INSTABILITY ALSO EXISTS ALONG THE
OK/AR STATE LINES WHERE TEMPERATURES HAVE GOTTEN INTO THE UPPER
80S/LOW 90S. LOW LEVEL SFC-850MB FLOW HAS BECOME QUITE VEERED
LIMITING CONVERGENCE ALONG THE SFC FRONT OVER THE MO OZARKS WHICH
ISNT HELPING IN TERMS OF FOCUSING CONVECTION. LOW LEVEL
CONVERGENCE IS ACTUALLY STRONGER AHEAD OF THE ACTUAL COLD FRONT
ACROSS SOUTHERN IL INTO SOUTHEAST MO WHERE SOME STRONGER TSTMS
UPDRAFTS HAVE GONE UP. ANOTHER AREA OF FOCUS MAY EVENTUALLY
DEVELOP OVER NORTHEAST OK INTO EXTREME SW MO WHERE CONVERGENCE IS
EXPECTED TO INCREASE AS THE FRONT MOVES SOUTH INTO THAT AREA.

VERTICAL SHEAR A LITTLE STRONGER THAN ANTICIPATED BETWEEN THE
SUBTROPICAL RIDGE AND SINKING BELT OF UPPER WESTERLIES ASSOCIATED
WITH TROUGHING OVER THE NORTHERN U.S.. ANYWHERE WERE INSTABILITY
AND LOW LEVEL CONVERGENCE CAN EXIST TOGETHER...SOME SEVERE STORMS
WILL OCCUR. BEST BETS WILL BE THE EASTERN AND SOUTHERN CWFA.

PWATS FROM THE GFS AND NAM INCREASE TO OVER TWO INCHES OVER
SOUTHERN MO TONIGHT. WHERE 850MB CONVERGENCE EXISTS...EXCESSIVE
RAINFALL WILL BE POSSIBLE. USING THE SREF AND ECMWF AS GENERAL
GUIDES...BELIEVE THE MAIN FOCUS FOR ELEVATED HEAVY RAIN PRODUCING
CONVECTION THIS EVENING AND OVERNIGHT WILL BE ALONG THE AR/MO/OK
STATE LINES. FRANKLY...GIVEN MESOSCALE INFLUENCES...ITS TOUGH TO
TELL WHERE THE HEAVY RAIN BANDS WILL SET UP...SO IM JUST AIMING
FOR THE MOST LIKELY SCENARIO.

DRIER AND COOLER AIR WILL MOVE IN BEHIND THE FRONT WITH SOME
REFRESHINGLY NICE TEMPERATURES/DEW POINTS FOR A COUPLE OF DAYS.
SUBTROPICAL RIDGE IS EXPECTED TO GRADUALLY BUILD BACK TO THE NORTH
DURING THE MID/LATE WEEK. DSA

&&

.AVIATION...

FOR THE 00Z TAFS...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH
EAST/SOUTHEAST TOWARDS THE JLN/SGF TERMINAL LOCATIONS FOR THE
ONSET OF THE 00Z TAFS. MVFR FLIGHT CONDITIONS WILL BE PREDOMINANT
OVER THE FIRST SEVERAL HOURS OF THE TERMINAL FORECAST BUT COULD
DROP INTO IFR CONDITIONS WITHIN HEAVIER THUNDERSTORMS. VFR
CONDITIONS EXPECTED LATER THIS EVENING THROUGH THE REMAINDER OF
THE FORECAST.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MOZ088-093>097-
     101>105.

KS...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR KSZ101.

&&
Hazardous weather outlook, Jul 12, 6:43 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
743 PM CDT SAT JUL 12 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
743 PM CDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

A COLD FRONT WILL CONTINUE TO PUSH THROUGH THE MISSOURI OZARKS AND
SOUTHEAST KANSAS TONIGHT. THUNDERSTORMS WITH HEAVY RAIN WILL
AFFECT MAINLY SOUTHERN SECTIONS OF MISSOURI THIS EVENING INTO THE
OVERNIGHT HOURS WHERE SEVERAL INCHES OF RAIN WILL BE POSSIBLE.
WHILE THE HIGHER INSTABILITY WILL REMAIN SOUTH OF THE
AREA...STORMS WITH HEAVY RAIN WILL BRING A CHANCE OF FLASH
FLOODING OVER SOUTHERN MISSOURI...GENERALLY SOUTH OF HIGHWAY 60 TONIGHT.
SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOME LINGERING SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE EARLY
IN THE DAYLIGHT HOURS ALONG THE ARKANSAS BORDER SUNDAY
MORNING...BUT SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stone

When
July 12, 7:37 PM CST
Where
Stone County, 2.15 mi NNE of Kimberling City
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.630, -93.420

Thunderstorm wind gusts downed a few trees in Kimberling City.

Thunderstorm Wind, Taney

When
July 12, 7:47 PM CST
Where
Taney County, 0.69 mi S of Branson
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.640, -93.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115404, 115405.